Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 162, NWS Bismarck, ND

July 27, 2015Billings County, Golden Valley County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 27, 2015, 8:52 PM MDT for Billings County, Golden Valley County, North Dakota. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2015, 8:52 PM MDT (02:52 UTC)
Expired
Jul 27, 2015, 9:30 PM MDT
In force
38 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Billings County, ND, Golden Valley County, ND

The radar

The Bismarck radar (KBIS), 216 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 9:00 PM MDTTSTM WND GST 70Beach, NDHIGH WINDS STARTED AT 900 PM MDT AND CONTINUED THROUGH 925 PM MDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 6:31 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2015-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2015-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1379 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
2017 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

921 
WUUS53 KBIS 280252
SVRBIS
NDC007-033-280330-
/O.NEW.KBIS.SV.W.0162.150728T0252Z-150728T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
852 PM MDT MON JUL 27 2015

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BILLINGS COUNTY IN SOUTHWESTERN NORTH DAKOTA...
  GOLDEN VALLEY COUNTY IN SOUTHWESTERN NORTH DAKOTA...

* UNTIL 930 PM MDT

* AT 852 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 4 MILES NORTHWEST OF BEACH TO NEAR CARLYLE...MOVING
  NORTHEAST AT 45 MPH.

  HAZARD...70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS AND OUTBUILDINGS. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BEACH AROUND 955 PM CDT.
  GOLVA AROUND 1005 PM CDT.
  SENTINEL BUTTE AROUND 1025 PM CDT.
  MEDORA AROUND 1030 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
FAIRFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4732 10404 4731 10318 4700 10319 4698 10323
      4690 10323 4672 10404
TIME...MOT...LOC 0252Z 222DEG 37KT 4694 10409 4660 10407 

HAIL...<.75IN
WIND...70MPH
 
$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 8:45 PM MDT, 7 minutes earlier.

Area forecast discussion, Jul 27, 8:45 PM MDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
945 PM CDT MON JUL 27 2015

.UPDATE...
ISSUED AT 943 PM CDT MON JUL 27 2015

QUICK UPDATE TO ADD BURLEIGH AND EMMONS COUNTIES TO THE EXISTING
SEVERE THUNDERSTORM WATCH 457...WHICH CONTINUES UNTIL 3AM CDT
TUESDAY. UPDATED PRODUCTS SENT.

UPDATE ISSUED AT 643 PM CDT MON JUL 27 2015

UPDATED POPS WITH HRRR ENSEMBLE. TRIED TO CAPTURE THE HIGHER POPS
EXPECTED NEXT 6 HOURS.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 233 PM CDT MON JUL 27 2015

CONSIDERABLE SUNSHINE ALLOWING FULL HEATING ACROSS MUST OF WEST
AND CENTRAL NORTH DAKOTA THIS AFTERNOON. DEWPOINTS INTO THE MID
60S TO THE MID 70S. NAM BUFKIT SOUNDINGS HAVE 4000+ CAPE WITH
20-30 KTS BULK SHEAR ACROSS WEST AND CENTRAL NORTH DAKOTA. WAITING
FOR CAP TO ERODE.

HEAVY RAIN AMOUNTS IN THE THUNDERSTORM AREAS OF ONE TO NEARLY 2
INCHES MAINLY NORTH. ISOLATED MUCH HIGHER AMOUNTS CERTAINLY
POSSIBLE.

ON TUESDAY...EXPANDED THE HIGH WIND WATCH EAST THROUGH THE CWA.
MODELS DELAYED THE HIGHER WINDS ABOUT 3 TO 6 HOURS.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 233 PM CDT MON JUL 27 2015

THE LONG TERM WILL START WITH WINDY CONDITIONS AND SCATTERED
SHOWERS TUESDAY NIGHT THROUGH WEDNESDAY MORNING.

THE DEPARTING LOW WILL PRODUCE WRAP AROUND SHOWERS...MAINLY ACROSS
NORTHERN NORTH DAKOTA. ADDITIONALLY WITH DOWNSLOPING WINDS AND
STRONG CAA WEDNESDAY LOOKS LIKE ANOTHER WINDY DAY...ALBEIT MUCH
LESS THAN TUESDAY.

THEREAFTER WE WILL SEE A TRANSITION TO NORTHWEST FLOW...WITH
RELATIVELY COOL AND DRY CONDITIONS THROUGH THE REST OF THE WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 643 PM CDT MON JUL 27 2015

HAZARDS TO AVIATION INCLUDE THUNDERSTORMS TONIGHT AND STRONG
WINDS TUESDAY. AT 6 PM CDT...SURFACE LOW PRESSURE ACROSS WESTERN
NORTH DAKOTA IS FORECAST TO MOVE EAST. COLD FRONT ACROSS SOUTHEAST
MONTANA WILL FOLLOW AND WILL BE THE FOCUS FOR THUNDERSTORMS
TONIGHT. AS THE LOW EXITS THE REGION TUESDAY STRONG WEST WINDS OF
30 TO 45KTS WILL SPREAD FROM THE WEST TO THE EAST DURING THE DAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR
NDZ001>003-009>011-017>021-031>035-040>046.

HIGH WIND WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING
FOR NDZ004-005-012-013-022-023-025-036-037-047-048-050-051.

&&

UPDATE...KS
SHORT TERM...WAA
LONG TERM...AJ
AVIATION...WAA
Hazardous weather outlook, Jul 27, 8:42 PM MDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
942 PM CDT MON JUL 27 2015

NDZ001>003-009>011-017>021-031>035-040>046-290245-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
942 PM CDT MON JUL 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...REST OF TONIGHT

SEVERE THUNDERSTORMS CAN BE EXPECTED ACROSS WESTERN NORTH DAKOTA
TONIGHT. SEVERE THUNDERSTORM WATCH 457 IN EFFECT THROUGH 3 AM CDT.
LARGE HAIL...DAMAGING WINDS...VERY HEAVY RAIN...AND ISOLATED
TORNADOES ARE THE MAIN THREATS. SEE WWW.WEATHER.GOV FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WEST WINDS WILL DEVELOP TUESDAY MORNING SPREADING EAST BY
TUESDAY AFTERNOON. WIND GUSTS TO AROUND 60 MPH ARE POSSIBLE.
SCATTERED THUNDERSTORMS ARE POSSIBLE WEST AND NORTH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ALL HAIL...WINDS OVER 40 MPH...FLOODING...AND
TORNADOES...TO THE NATIONAL WEATHER SERVICE AT 701-223-4582 OR VIA
SOCIAL MEDIA.

NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-290245-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-KIDDER-
STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
942 PM CDT MON JUL 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...REST OF TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE FROM WEST TO EAST
ACROSS THE STATE. THE HIGHEST PROBABILITY FOR SEVERE WEATHER WILL
BE LATE EVENING AND AFTER MIDNIGHT. LARGE HAIL... DAMAGING
WINDS...VERY HEAVY RAIN...AND ISOLATED TORNADOES ARE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WEST WINDS WILL DEVELOP TUESDAY MORNING SPREADING EAST BY
TUESDAY AFTERNOON. WIND GUSTS TO AROUND 60 MPH ARE POSSIBLE.
SCATTERED THUNDERSTORMS ARE POSSIBLE WEST AND NORTH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ALL HAIL...WINDS OVER 40 MPH...FLOODING...AND
TORNADOES...TO THE NATIONAL WEATHER SERVICE AT 701-223-4582 OR VIA
SOCIAL MEDIA.

KS

In the hours before

Special weather statement, Jul 27, 7:38 PM MDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
738 PM MDT MON JUL 27 2015

NDZ041-044-280200-
ADAMS ND-HETTINGER ND-
738 PM MDT MON JUL 27 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ADAMS AND SOUTHEASTERN
HETTINGER COUNTIES...

AT 736 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HAYNES...OR 7 MILES SOUTHEAST OF HETTINGER...MOVING NORTH AT 45 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HETTINGER AND HAYNES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM MDT FOR
SOUTHWESTERN NORTH DAKOTA.

LAT...LON 4632 10253 4635 10250 4622 10203 4595 10226
      4595 10267
TIME...MOT...LOC 0136Z 200DEG 38KT 4594 10249

HARGROVE/CK
Special weather statement, Jul 27, 7:51 PM MDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
751 PM MDT MON JUL 27 2015

NDZ031-032-280215-
BILLINGS-GOLDEN VALLEY-
751 PM MDT MON JUL 27 2015

...A CLUSTER OF STORMS PRODUCING GUSTY WINDS WILL AFFECT BILLINGS
AND GOLDEN VALLEY COUNTIES...

AT 750 PM MDT...A THUNDERSTORM WAS NEAR GOLVA...OR 17 MILES SOUTH OF
BEACH...MOVING NORTH AT 40 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BEACH...MEDORA...GOLVA...SENTINEL BUTTE...FRYBURG AND ALPHA.

LAT...LON 4732 10404 4733 10322 4664 10328 4664 10404
TIME...MOT...LOC 0150Z 180DEG 37KT 4668 10392

HEINERT
Local storm report, Jul 27, 8:05 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
905 PM CDT MON JUL 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND GST     8 NE HAYNES             46.04N 102.34W
07/27/2015  E60 MPH          ADAMS              ND   TRAINED SPOTTER

&&

HARGROVE
Special weather statement, Jul 27, 8:19 PM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
819 PM MDT MON JUL 27 2015

NDZ017-031>033-280245-
STARK-MCKENZIE-BILLINGS-GOLDEN VALLEY-
819 PM MDT MON JUL 27 2015

...A CLUSTER OF STORMS WAS PRODUCING GUSTY WINDS WILL AFFECT WESTERN
STARK...SOUTHWESTERN MCKENZIE...BILLINGS AND GOLDEN VALLEY
COUNTIES...

AT 818 PM MDT...THESE STORMS WERE LOCATED 6 MILES NORTHWEST OF
MEDORA...OR 17 MILES EAST OF BEACH...MOVING NORTH AT 25 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BEACH...BELFIELD...MEDORA...GOLVA...SENTINEL BUTTE...TROTTERS...
GRASSY BUTTE...SKAAR...SOUTH FAIRFIELD...FAIRFIELD...FRYBURG AND
ALPHA.

LAT...LON 4745 10405 4745 10310 4732 10308 4664 10316
      4663 10380 4657 10381 4654 10404
TIME...MOT...LOC 0218Z 179DEG 21KT 4697 10363

HEINERT
Local storm report, Jul 27, 8:28 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
928 PM CDT MON JUL 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     10 NNE EAST FAIRVIEW    47.99N 103.96W
07/27/2015  E60 MPH          WILLIAMS           ND   TRAINED SPOTTER

&&

AJ
Local storm report, Jul 27, 8:49 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
949 PM CDT MON JUL 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND GST     11 S BONETRAIL          48.26N 103.82W
07/27/2015  E70 MPH          WILLIAMS           ND   TRAINED SPOTTER

            SHINGLES BLOWN OFF ROOF AND BARN DOORS BLOWN OUT

&&

AJ

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:19 PM MDTSpecial Weather StatementBISSlope26 min
Jul 27, 7:38 PM MDTSpecial Weather StatementBISAdams22 min
Jul 27, 7:38 PM MDTSevere Thunderstorm WarningBISMcKenzie, Williams67 min
Jul 27, 7:44 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger61 min
Jul 27, 7:51 PM MDTSpecial Weather StatementBISBillings, Golden Valley24 min
Jul 27, 8:19 PM MDTSpecial Weather StatementBISBillings, Golden Valley26 min
Jul 27, 8:24 PM MDTSevere Thunderstorm WarningBISDivide, Williams66 min
Jul 27, 8:26 PM MDTSevere Thunderstorm WarningBISBillings, Bowman, Golden Valley, Slope, Stark64 min
Jul 27, 8:39 PM MDTSevere Thunderstorm WarningBISGrant, Hettinger, Morton, Sioux51 min
Jul 27, 9:14 PM MDTSpecial Weather StatementBISMcKenzie31 min
Jul 27, 9:27 PM MDTSevere Thunderstorm WarningBISBurleigh, Emmons, Grant, Morton, Sioux48 min
Jul 27, 9:31 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, Golden Valley, McKenzie59 min
Jul 27, 10:01 PM MDTSpecial Weather StatementBISMcLean, Oliver44 min
Jul 27, 10:20 PM MDTSpecial Weather StatementBISBurleigh, Emmons, Logan40 min
Jul 27, 10:46 PM MDTSpecial Weather StatementBISBurke, Divide, McKenzie, Mountrail, Williams59 min
Jul 27, 10:50 PM MDTSpecial Weather StatementBISBurleigh, Kidder, Logan, McIntosh40 min
Jul 27, 11:10 PM MDTSpecial Weather StatementBISBottineau, Foster, McHenry, Pierce, Rolette, Sheridan and 1 more50 min
Jul 27, 11:32 PM MDTSpecial Weather StatementBISDickey, Kidder, LaMoure, Logan, McIntosh, Stutsman58 min
Jul 28, 12:00 AM MDTSpecial Weather StatementBISFoster, Pierce, Rolette, Wells60 min
Jul 28, 12:29 AM MDTSpecial Weather StatementBISDickey, LaMoure, Stutsman61 min
Jul 28, 1:33 AM MDTHigh Wind WarningBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 20 more22 hr
Jul 28, 1:33 AM MDTWind AdvisoryBISBottineau, Burke, Burleigh, Dickey, Emmons, Foster and 14 more40 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.